Impulse control disorders and levodopa-induced dyskinesias in Parkinson’s disease
Latest research from the nursing and medical journals.
Voon V, Napier T, Frank M et al (2017) Impulse control disorders and levodopa-induced dyskinesias in Parkinson’s disease: an update. The Lancet: Neurology. 16, 3, 238-250.
Dopaminergic medications, such as levodopa, that increase levels of dopamine in the brain are used in patients with Parkinson’s disease.
Unfortunately they are associated with motor and behavioural side effects, including dyskinesias and impulse control disorders.
Dyskinesias, involuntary movements associated with long-term levodopa treatment, occur in up to 80% of patients taking dopaminergic medications. Impulse control disorders, which include gambling, compulsive shopping, compulsive sexual behaviour and binge eating, occur in about 17%.
After initial treatment with levodopa, patients with Parkinson’s disease experience a so-called honeymoon phase, in which therapeutic benefits are observed without major side effects.
In levodopa-treated patients, 80% will develop involuntary movements after 4-6 years and 90% will have the problem after 10 years.
Dopaminergic medications can influence cognitive processes, such as learning from feedback, risk-taking and impulsivity. It may be that they increase learning from positive feedback, or rewards, and impair learning from negative feedback, or losses.
The susceptibility of patients with Parkinson’s disease to impulse control disorders may be due to a pre-existing biological predisposition towards addiction.
Deep brain stimulation of the subthalamic nucleus allows for the withdrawal of dopaminergic medications, thereby improving impulse control disorders, but is associated with new-onset apathy.
Understanding the mechanisms underlying impulse control disorders and dyskinesias could provide crucial insights into other behavioural symptoms in Parkinson’s disease and addictions in the general population.
Compiled by Ruth Sander, independent consultant in care of the older person